Alabama, 2004Damaging Wind in Alabama, June 16, 2004
June 16, 2004 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 16, 6:50 PM CST, 45 minutes earlier.
Area forecast discussion, Jun 16, 6:50 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT WED JUN 16 2004
.SYNOPSIS...LAST HURRAH FOR THE THUNDERSTORMS THIS EVENING...BEFORE
WE REVERT BACK TO A TYPICAL SUMMERTIME PATTERN. BERMUDA HIGH WILL
BUILD EAST AS HEIGHT RISES TO OUR WEST OPEN THE DOOR. HEIGHT
RISES WILL RESULT IN WARMER TEMPERATURES...LOW 90S LOOK LIKELY AND
IT WOULDNT SURPRISE ME TO SEE A FEW LOCALIZED AREAS NEAR 95.
PWS BACK OVER 2 INCHES THIS AFTERNOON...BUT PROBABLY DUE TO TS
PROXIMITY. SHOULD SEE A DRYING TREND AT ALL LEVELS. NEVERTHELESS...
INTENSE HEATING WILL LIKELY LEAD TO AFTERNOON TYPE THUNDERSTORMS.
THROUGH THE WEEKEND ITS HARD TO PICK OUT ANY PARTICULAR DAY WHEN
POPS WILL BE MAXIMIZED...BUT EARLY NEXT WEEK CHANCES SHOULD
INCREASE AGAIN. GFS HINTING AT A STALLING FRONT TO OUR NORTHWEST...
POSSIBLY INTO NORTHWESTERN AL SUNDAY NIGHT/EARLY MON. NOT BITING
ON THIS SCENARIO YET...MAINLY FOR CLIMATOLOGICAL REASONS.
NEVERTHELESS...FLOW WILL GRADUALLY TURN MORE
SOUTHWESTERLY EARLY NEXT WEEK AS THE AMPLIFIED RIDGE UP THE PACIFIC
COAST BREAKS DOWN...SENDING IMPULSES ACROSS THE GREAT BASIN...AND
EVENTUALLY ACROSS THE CENTRAL ROCKIES.
&&
.SHORT TERM...HOT AND HUMID WITH AFTERNOON THUNDERSTORMS (30%)
VIRTUALLY EVERY DAY THROUGH THE WEEKEND. SEABREEZE MAY BECOME A
PLAYER FOR OUR SOUTHERN ZONES BY SATURDAY...INCREASING CHANCES
SLIGHTLY.
&&
.LONG TERM...BY MONDAY OR TUESDAY...EXPECTING SLIGHTLY BETTER RAIN
CHANCES...ALONG WITH A RETURN BACK TO SEASONALLY NORMAL TEMPS
(UPPER 80S AS OPPOSED TO LOW AND MIDDLE 90S).
&&
.PRELIMINARY NUMBERS...
BIRMINGHAM 75 90 73 91 73 / 40 30 30 30
MONTGOMERY 76 91 74 92 74 / 30 40 30 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
12
Hazardous weather outlook, Jun 16, 12:09 PM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT WED JUN 16 2004
ALZ011>015-017>050-171800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
109 PM CDT WED JUN 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING.
A FEW OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE WIND GUSTS
OVER 30 MPH OR SMALL HAIL. HOWEVER...NO WIDESPREAD OR ORGANIZED
AREAS OF SEVERE WEATHER ARE EXPECTED.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 16, 7:05 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CDT WED JUN 16 2004
ALZ022-023-031-032-170145-
GREENE-HALE-PICKENS-TUSCALOOSA-
805 PM CDT WED JUN 16 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE...PICKENS...
TUSCALOOSA AND NORTHWESTERN HALE COUNTIES UNTIL 845 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL IS
POSSIBLE FROM APPROACHING THUNDERSTORMS...
AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES WEST OF ELROD TO EUTAW...MOVING
NORTHEAST AROUND 15 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
UNION...EUTAW...KNOXVILLE...MOUNDVILLE AND ELROD THROUGH 830 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Thunderstorm Wind, Tuscaloosa
- When
- June 16, 7:35 PM CST
- Where
- Tuscaloosa County, Cottondale
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.183, -87.450
Numerous trees and power lines were blown down in Cottondale and near Druid Hills.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, June 16, 20041 injured · $150,000 · F2 · 17 events
- Flash Flood in South Dakota, June 16, 2004$10 million · 1 event
- Hail and Damaging Winds in Texas, June 16, 2004$2.3 million · 2.75 in hail · 12 events
- Flash Flooding in Ohio, June 16 to 17, 2004$1.9 million · 2 events
- Flash Flooding in Arkansas, June 16, 2004$1.0 million · 3 events
- Flash Flooding in Wisconsin, June 16, 2004$733,000 · 4 events
- Flash Flooding and Hail in Iowa, June 16, 2004$312,000 · 1 in hail · 17 events
- Flash Flood in South Dakota, June 16, 2004$500,000 · 1 event
- Flash Flood in Iowa, June 16, 2004$500,000 · 1 event
- Flash Flooding and Lightning Strike in Iowa, June 16 to 17, 2004$237,000 · 12 events
- Flooding in Wisconsin, June 16 to 17, 2004$360,000 · 3 events
- Flash Flooding and Damaging Wind in Illinois, June 16 to 17, 2004$90,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410276.